Antidepressants Affect Sex Drive

Ask the Expert

Q:

I think the antidepressant I'm taking is affecting my sex drive. Is this possible?


A:

Sexual problems, including the loss of interest in sex, can be a common and frustrating side effect of many antidepressants. This side effect comes with not only antidepressant medications known as selective serotonin reuptake inhibitors (SSRIs), but also with the older medications, including the class of drugs known as MAO inhibitors and tricyclic antidepressants. In one survey, between 22 percent and 43 percent of patients taking antidepressants reported some related sexual problem.

If you have concerns about the medication you are taking and its possible effect on your sex life, make an appointment to speak with your health care professional. He or she may suggest you try a different antidepressant medication among other options. For example, certain antidepressants have a lower risk of sexual side effects. Ask your health care professional for guidance.

Just remember, sexual problems associated with antidepressant medication are problems that can be resolved; but solving the problem must start with a conversation with your health care professional.

ADVERTISEMENT

COVID-19 Scams: Not Even Masks Can Protect Us From This Danger

Scammers always prey on the vulnerable. And, with the pandemic looming large, a lot of people are vulnerable right now.

Your Wellness

As Death Approaches, Our Dreams Offer Comfort, Reconciliation

One doctor's research finds that over 80% of his patients had end-of-life experiences that seemed to entail more than just strange dreams. And they always increased in frequency near death.

Family & Caregiving

Many Black Americans Aren’t Rushing To Get the Covid-19 Vaccine — A Long History of Medical Abuse Suggests Why

Black people are acutely aware of the history of racism in the medical establishment, and the ways it persists today

Your Care